A high incidence of gingival overgrowth occurred in a group of New Zealand White rabbits receiving daily cyclosporine (15 mg/kg IM) while on a retinoblastoma study. Over the course of 2 mo, rabbits presented with clinical signs of ptyalism (4 of 18 rabbits), inappetence (3 of 18), or both (3 of 18); facial dermatitis and erythema occurred secondary to ptyalism. Reducing the dose of cyclosporine to 10 mg/kg led to complete resolution of clinical signs in all but 2 rabbits, which then received azithromycin (62.5 mg PO once daily for 7 d), a common treatment for cyclosporine-induced gingival overgrowth in other species. After dose reduction and azithromycin treatment, clinical signs resolved and did not reoccur for the remainder of the study. Fourteen rabbits were necropsied at the end of the study, and gingival width was measured. Although some rabbits were clinically normal, the gingiva in all rabbits was grossly thickened. Rabbits on cyclosporine had molar gingiva that was significantly thicker (4.8 mm) than controls (2.5 mm) not treated with cyclosporine. Histologic analysis of the gingiva revealed mild to moderate gingival epithelial hyperplasia, hyperkeratosis, and mild inflammation. Gingival overgrowth is a known side effect of cyclosporine administration in other species but, to our knowledge, this report is the first description of the condition in rabbits. Because rabbits frequently are used in studies that involve systemic cyclosporine administration, clinicians are advised to include this possibility in their differential list for cases involving hypersalivation, facial dermatitis, or inappetence in rabbits.
|Original language||English (US)|
|Number of pages||6|
|State||Published - Aug 2009|
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)